Hypopigmentation after Chemical Peels


Find Clinics offering Chemical Peels in London & UK »

Hypopigmentation is the opposite of hyperpigmentation and is a rare side effect of a chemical peel treatment. This is when the skin effectively ‘loses’ colour, lightening from the original skin colour and causing unsightly discoloration. There is a greater risk level involved for those with darker skin.

Confusingly hypopigmentation is sometimes referred to as PIH, another name for hyperpigmenation. Another label is skin de-pigmentation.

Hypopigmentation caused by chemical peels

Hypopigmentation occurs when melanin levels are depleted in the skin, removing the dark pigment from the skin. Effectively this makes the skin more susceptible to damage from UV radiation produced by the sun, as well as making the skin appear somewhat blotchy coloured.

The most common cause of hypopigmentation is damage or trauma to the skin.  Although a rare case of hypopigmentation, chemical peels have the potential to lighten the skin because they essentially damage the skin in order to promote skin cell production.

Like with hyperpigmentation, it is those with darker skin who are at the greatest risk of an unwanted skin depigmentation.  It is the deep chemical peels which pose the greatest risk of this unwanted skin condition occurring.

How to prevent hypopigmentation

There are steps to take which can reduce the likelihood of suffering from hypopigmentation.

  • Choose your practitioner carefully- with your cosmetic chemical peel treatment, the delicacy of the skin requires an apt individual to carry out the treatment.  Abalation (removing layers of skin) can produce beautiful or devastating effects therefore it is important to choose wisely.
  • Do not pick the skin when it is in the process of healing. Although it can be tempting to peel the dead layers away to reveal the new skin, this can be seriously damaging and ruin the healing process.  Potentially your skin could be left scarred and hypopigmented. Do not do this!

« Hyperpigmentation After Chemical Peels Chemical Burns After Chemical Peels »





CHEMICAL SKIN PEELS

COSMETIC TREATMENTS

HEALTH CENTRES